Alert archive / Texas / Tornado Warnings in 2024
Tornado Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 28, 2024, 4:07 PM CDT for Pecos County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2024, 4:07 PM CDT (21:07 UTC)
- Expired
- May 28, 2024, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 669 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 2647 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WFUS54 KMAF 282107
TORMAF
TXC371-282145-
/O.NEW.KMAF.TO.W.0008.240528T2107Z-240528T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
407 PM CDT Tue May 28 2024
The National Weather Service in Midland has issued a
* Tornado Warning for...
East central Pecos County in southwestern Texas...
* Until 445 PM CDT.
* At 407 PM CDT, a severe thunderstorm capable of producing a tornado
was located 18 miles south of McCamey, moving east at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Pecos County.
This includes Interstate 10 between mile markers 301 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3082 10223 3093 10220 3092 10197 3072 10200
TIME...MOT...LOC 2107Z 284DEG 16KT 3088 10217
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
291 follow-up statement
015
WWUS54 KMAF 282120
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
420 PM CDT Tue May 28 2024
TXC371-282145-
/O.CON.KMAF.TO.W.0008.000000T0000Z-240528T2145Z/
Pecos TX-
420 PM CDT Tue May 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EASTERN
PECOS COUNTY...
At 420 PM CDT, a severe thunderstorm capable of producing a tornado
was located 19 miles northwest of Sheffield, moving east at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Pecos County.
This includes Interstate 10 between mile markers 306 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3079 10217 3093 10211 3092 10197 3072 10200
TIME...MOT...LOC 2120Z 289DEG 16KT 3083 10211
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
29What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 28, 1:26 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 28, 1:26 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
126 PM CDT Tue May 28 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 124 PM CDT Tue May 28 2024
An MCS to the northeast of the area moving southeast through north
Texas has pushed an outflow boundary to the southwest this afternoon
as apparent on visible satellite imagery , with storms possible this
evening (especially across Pecos County or the southeastern Permian
Basin), quickly growing upscale and moving east out of the area.
Large hail and damaging winds will be the main threats with these
storms, but an isolated tornado cannot be ruled out in the most
intense and rapidly developing storms. Associated with increased
moisture behind the outflow boundary, easterly winds advecting in
higher boundary layer moisture, as well as lower clouds and stratus
are forecast for the northeastern Permian Basin. These low clouds
and increased high clouds farther southwest will inhibit radiational
cooling tonight with lows above average and in the 60s, 70s along
the Rio Grande and Pecos River in West Texas, and upper 50s in
northernmost Lea County. Similarly, cloud cover will limit
diurnal heating tomorrow, with temperatures much cooler and closer
to if not slightly below average for most of the Permian Basin
and Lea County, and a few degrees above average in the 90s to the
southwest over most of Eddy County, the western Permian Basin,
and southwest of the Pecos River. Highs 5 to 10 degrees above
average with 100s along the Rio Grande and parts of the Stockton
Plateau are also forecast. Highs will be lowest in
northeasternmost parts of the area farthest behind the outflow
boundary from today's storms, and the outflow boundary is expected
to progress as far west as the Southeast New Mexico/West Texas
border before washing out and becoming less distinct. It will
remain hot along/south of the Pecos River, especially south of
Highway 90. Weak ridging overhead is likely to limit most
shower/storm activity, but convective initiation as a result of
heating of elevated terrain in the Davis Mountains and Pecos
County is still possible. A 35+ kt LLJ providing 35-45kts of deep
shear will help maintain updrafts and keep any storms that form
persistent into tomorrow evening, before the boundary layer
stabilizes with loss of daytime heating. Lows remain a few degrees
above average for late May tomorrow night as widespread cloud
cover persists, with 60s aside from 70s near the Rio Grande, over
the eastern Stockton Plateau, and southeastern Permian Basin.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 124 PM CDT Tue May 28 2024
After a "down" day Wednesday, convective chances pick up once again
Thursday. Weak disturbances within zonal flow aloft along with a
possible outflow boundary from overnight storms to our north will
help support another round of storms by Thursday afternoon. Best
coverage will be across the northern and eastern Permian Basin where
instability is greatest and the best shear exists. Temperatures will
climb back above normal with highs mostly in the 90s with 100s in
the lower river valleys.
Storm chances continue Friday into the weekend as we keep easterly
flow and moisture at the surface and weak shortwaves pass aloft. The
best chance for widespread storms looks to be Saturday afternoon as
a stronger wave arrives.
Ridging builds in early next week and the heat will be on!
Widespread 100s will be on the table beginning Monday into at least
Wednesday with more heat products likely.
&&
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Tue May 28 2024
S winds expected before winds back to SE and then E following
passage of an outflow boundary generated by storm complex NE of
the area. This boundary moves SW from 22Z to 06Z Wednesday.
Gusty/erratic winds with storms that form along and behind
boundary may complicate wind field, with MVFR and IFR VIS in
storms, VFR outside of storms. VFR conditions become MVFR at MAF
as lower CIGs develop from 00Z-10Z. MVFR CIGs also likely at HOB
and possibly CNM Wednesday morning. VFR CIGs expected for
terminals along and SW of Pecos River.
&&
.FIRE WEATHER...
Issued at 340 AM CDT Tue May 28 2024
Elevated fire weather conditions are expected through next week,
mainly over the higher terrain west of the Pecos on the west side of
a developing dryline each day. Critical minimum relative humidities
will coincide with increased 20-ft winds each afternoon. ERCs
remain above the 95th percentile in these areas. However, fuel
density and limited opportunities for fire starts remain low. The
one exception will be Saturday afternoon, when the dryline will be
far enough west that lightning starts will be possible in the
Sacramento Foothills, Guadalupes, and areas directly south to the
Presidio Valley.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 86 68 95 / 30 30 10 30
Carlsbad 65 95 65 99 / 10 10 10 0
Dryden 70 98 73 98 / 40 20 10 20
Fort Stockton 68 99 70 101 / 20 30 10 20
Guadalupe Pass 63 89 64 90 / 0 0 0 0
Hobbs 62 88 65 96 / 10 20 10 10
Marfa 56 95 54 94 / 20 10 10 10
Midland Intl Airport 66 90 69 97 / 20 20 10 20
Odessa 67 92 70 98 / 20 20 10 20
Wink 68 98 70 102 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for Central Brewster
County-Chisos Basin-Davis Mountains-Davis Mountains
Foothills-Lower Brewster County.
NM...None.
&&
SHORT TERM...94
LONG TERM....29
AVIATION...94Hazardous weather outlook, May 28, 1:15 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 115 PM CDT Tue May 28 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 115 PM CDT Tue May 28 2024 /1215 PM MDT Tue May 28 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Heat Advisory is in effect this afternoon and early evening for the Davis Mountains, Davis Mountain Foothills, and Brewster County. There is a medium risk of severe thunderstorms this afternoon and evening, mainly over the Western Low Rolling Plains and eastern Permian Basin. Any severe storms that do develop will be accompanied by large hail and/or damaging winds and/or an isolated tornado. Near-critical fire weather conditions are expected this afternoon, mainly over the higher terrain west of the Pecos. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low risk of severe thunderstorms Wednesday afternoon and evening, mainly over the Lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. There is a low risk of severe thunderstorms Thursday afternoon and evening, mainly over the Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. Hazardous heat is possible Thursday through Monday, mainly along the Rio Grande. Near-critical fire weather conditions are expected, mainly over the higher terrain west of the Pecos. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 28, 2:42 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
242 PM CDT Tue May 28 2024
TXZ046-047-051-052-282030-
Martin TX-Dawson TX-Howard TX-Borden TX-
242 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BORDEN...
NORTHEASTERN MARTIN...NORTHERN HOWARD AND SOUTHEASTERN DAWSON
COUNTIES THROUGH 330 PM CDT...
At 242 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northeast of Lenorah, or 10 miles southwest of
Ackerly, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ackerly, Gail, Luther, Knott, Sparenberg, and Vealmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.
&&
LAT...LON 3227 10183 3255 10197 3278 10145 3235 10125
TIME...MOT...LOC 1942Z 245DEG 26KT 3239 10180
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Local storm report, May 28, 3:02 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
302 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Dust Storm Midland International 31.94N 102.19W
05/28/2024 Midland TX NWS Employee
Visibility at 1/4 mile or less.
&&
casLocal storm report, May 28, 3:09 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
309 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Dust Storm 10 N Rankin 31.37N 101.94W
05/28/2024 Upton TX Public
Multi-vehicle accident reported in the
northbound lane of Hwy 349. Visibility near
zero. Unknown if there were any injuries.
&&
casLocal storm report, May 28, 4:02 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
402 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail 1 S Mccamey 31.12N 102.22W
05/28/2024 M1.00 Inch Upton TX Trained Spotter
&&
VMSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:46 PM CDT | Heat Advisory | MAF | Brewster, Culberson, Jeff Davis, Presidio, Reeves | 23 hr |
| May 28, 1:55 PM CDT | Dust Storm Advisory | MAF | Andrews, Crane, Ector, Martin, Midland, Reagan and 1 more | 65 min |
| May 28, 2:15 PM CDT | Dust Storm Warning | MAF | Andrews, Crane, Ector, Martin, Midland, Reagan and 1 more | 45 min |
| May 28, 2:40 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 50 min |
| May 28, 2:42 PM CDT | Special Weather Statement | MAF | Borden | 48 min |
| May 28, 2:50 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| May 28, 2:54 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| May 28, 3:14 PM CDT | Dust Storm Warning | MAF | Andrews, Crane, Ector, Gaines, Pecos, Reeves and 3 more | 2 hr |
| May 28, 3:17 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 43 min |
| May 28, 3:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 45 min |
| May 28, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 42 min |
| May 28, 4:22 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 38 min |
| May 28, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Midland | 36 min |
| May 28, 4:49 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| May 28, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 17 min |
| May 28, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
| May 28, 5:57 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 48 min |
| May 28, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 51 min |
| May 28, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 45 min |
Nearby
Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.